Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 68, NWS Charleston, WV

June 15, 2025Jackson County, Kanawha County, Roane County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 15, 2025, 10:40 PM EDT for Jackson County, Kanawha County, Roane County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2025, 10:40 PM EDT (02:40 UTC)
Expired
Jun 16, 2025, 1:22 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, WV, Kanawha County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 35 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 12:00 AM EDTFLASH FLOOD6 Nne Sissonville, WVFlash flood washed up large logs and debris onto Middle Fork Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WGUS51 KRLX 160240
FFWRLX
WVC035-039-087-160545-
/O.NEW.KRLX.FF.W.0068.250616T0240Z-250616T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1040 PM EDT Sun Jun 15 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  North Central Kanawha County in central West Virginia...
  Southwestern Roane County in central West Virginia...
  Southeastern Jackson County in northwestern West Virginia...

* Until 145 AM EDT.

* At 1040 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sissonville, Kentuck and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3869 8144 3856 8142 3851 8171 3861 8172
      3861 8171 3862 8171 3862 8170 3863 8170
      3865 8172 3866 8172

FLASH FLOOD...RADAR INDICATED

$$

JZ
1 follow-up statement
100 
WGUS71 KRLX 160522
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
122 AM EDT Mon Jun 16 2025

WVC035-039-087-160532-
/O.CAN.KRLX.FF.W.0068.000000T0000Z-250616T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson WV-Kanawha WV-Roane WV-
122 AM EDT Mon Jun 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL KANAWHA, 
SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM EDT Monday for 
portions of southeast Ohio and West Virginia.

&&

LAT...LON 3869 8144 3856 8142 3851 8171 3861 8172
      3861 8171 3862 8171 3862 8170 3863 8170
      3865 8172 3866 8172

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 10:37 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 15, 10:37 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1037 PM EDT Sun Jun 15 2025

.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through Tuesday. Localized flooding is possible. Flow begins to
strengthen mid to late week with an uptick in severe potential.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1035 PM Sunday...

A small cluster of showers near the surface low pressure center
in central WV has become nearly stationary while slowly
growing. Another cluster of heavy showers was moving slowly east
through southern WV. Areas like these will need to be watched
into the overnight hours amid the still, saturated air.
Convective-allowing models that show these areas move them
around a bit or redevelop them nearby, before dissipating
during the pre-dawn hours.

As of 740 PM Sunday...

With significant rainfall over much of the Flood Watch area
this afternoon and evening, and a flat wave crossing Monday
afternoon and evening amid PW values still up around two inches,
and only slightly stronger flow than today, and in coordination
with neighbors to the north and east, have extended all of the
Flood Watch for Flash Flooding through Monday evening.

The forecast otherwise remains on track, with activity at least
in terms of intensity waning this evening.

As of 125 PM Sunday...

Key Points:

* Warm, moist airmass with limited, but deep instability yields
  efficient and heavy rainfall.

* Scattered to numerous instances of flash flooding possible through
  tonight

* Isolated instances of significant flash flooding are possible with
  loitering or multiple instances of heavy downpours, highest risk
  near the higher terrain

* Limited risk for severe weather outside of flooding, although some
  locally gusty winds could cause tree damage with any convection

A weak upper level low as opened up into a wave and is slowly
working its away across the region this afternoon. The atmosphere
remains primed to produce efficient and heavy rainfall with
precipitable water values 1.7 to nearly 2.0 inches, deep warm cloud
depths, deep, but skinny instability profiles and H700 steering flow
of generally less than 10KTs. Although much weaker than progged
yesterday due to the weakening low circulation, a ~10KT feed of
additional low level moisture on a north-northwesterly trajectory is
also feeding into the higher terrain from the Atlantic Coastal Plain.

A combination of filtered insolation, weak vorticity maxima
transiting the area, and upslope flow will provide the focus for
deep moist convection through the remainder of the afternoon and
into the early overnight. Rainfall rates of generally 1-2" per hour
are expected with this activity, with locally higher rates possible
in collapsing cores. Several locations across the region have been
hit with heavy rainfall in preceding days with a patchwork of 1hr
flash flood guidance values from less than 1 inch up to around 2
inches. In the mountains, where there is a maxima of overlap between
the aforementioned factors for heavy rain, some pockets of 6hr flash
flood guidance are as low as 2 inches. Expect several instances of
lower end flash flooding this afternoon into tonight. Isolated
instances of significant flooding are also possible if heavy rain
either dwells over an individual spot, occurs multiple times over an
individual spot, or a core collapse occurs after an individual spot
has already received some heavy rain. While not quite as robust as
yesterday due to the weakening H850 flow, HREF 6hr probability
matched means do still show some bullets of 3-4" of rain in the 18-
00Z window this afternoon into this evening along the higher
terrain. A flash flood watch remains in effect through tonight for
much of the area.

With a weakly sheared column, not expecting severe thunderstorms
through this evening, but sub-severe thunderstorm winds near any
collapsing cells could still cause some tree damage, especially in
area with very wet soils.

Should see activity progressively wane through the overnight as we
lose heating, but any weak vort maxima would likely sustain at least
some scattered heavy rain producing convection into the overnight.

While the column will remain very moist with weak flow on Monday,
the lack of appreciable forcing should serve to limit convection to
diurnally enhanced activity. This activity will still be capable of
producing heavy rainfall rates, and will have some potential to
backbuild off the higher terrain. Depending on how compromised the
soils become with activity tonight, this may justify another flash
flood watch given potential large impact of high rates on these
compromised soils even with coverage being fairly limited. At this
time, don't have the confidence level to pull the trigger on this,
but it will continue to be evaluated as tonight's heavy rain unfolds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM Sunday...

Unsettled weather pattern continues in the short term period.
Frontal boundary should generally be north of the CWA at the start
of the period, with a warm and humid air mass in place. A shortwave
will lift northeast through the area Tuesday. An increase in
southerly flow out ahead of the wave will result in a renewed surge
of moisture to the area, with PWATs possibly topping 2 inches.
Storms should overall move a little better on Tuesday with a slight
uptick in steering flow, however, will continue to need to monitor
the situation for flooding issues, especially if Sunday and Monday
result in widespread areas of rainfall. In addition, there is the
possibility for an isolated strong to severe storm on Tuesday, due
to increasing shear and steep low level lapse rates. Greatest hazard
Tuesday would be a damaging wind threat.

Aforementioned shortwave will lift to the northeast Tuesday night
into Wednesday. However, additional showers and storms can be
expected on Wednesday during peak heating hours in the warm, humid,
unstable conditions, and as multiple disturbances move through the
flow at times.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 150 PM Sunday...

On Thursday, an upper trough, will push east through the area, with
the frontal boundary that has been located to our north, finally
sweeping through the area. Severe weather may be possible during
this period, and spc already has parts of the area highlighted for
Thursday, with a damaging wind threat looking to be most likely.
Overall drier weather is expected Friday and Saturday behind the
departing system, however, occasional light showers cannot be
completely ruled out.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 740 PM Sunday...

Showers with MVFR ceilings and visibility remain possible this
evening. Otherwise ceilings will lower tonight and post-rain
nocturnal fog is likely to form again. IFR visibility and MVFR
ceilings are likely most sites between 05Z and 13Z. CRW and EKN
are most likely to have VLIFR dense fog but this can occur
elsewhere as well. Otherwise, IFR ceilings are most likely
across northern sites PKB, CKB and EKN overnight into early
Monday morning.

Ceilings will likely be MVFR much of Monday with MVFR or lower
visibility in showers and possible thunderstorms, mainly during
the afternoon hours.

Surface flow will be light and variable to light southwest,
beneath light southwest flow aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and magnitude of impacts from
convection may vary from the forecast. Locally dense fog
possible overnight where any heavy rain falls.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 06/16/25
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    M    M    L    H    L    M    M    H    M    L    L
HTS CONSISTENCY  H    H    H    H    M    H    L    L    M    L    L    L
BKW CONSISTENCY  H    H    H    H    M    M    H    M    L    L    H    M
EKN CONSISTENCY  H    M    H    H    H    H    L    L    M    H    H    M
PKB CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    M
CKB CONSISTENCY  H    H    H    L    H    H    H    H    H    H    M    H

AFTER 00Z TUESDAY...
Brief IFR possible in rounds of showers and thunderstorms
through Tuesday, and again on Thursday. Locally heavy rain
during the afternoons and evenings could yield patchy dense
overnight fog each night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday evening for WVZ006>011-013>020-
     026>032-039-040-515>526.
OH...Flood Watch through Monday evening for OHZ067-075-076-085>087.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP/SL
NEAR TERM...TRM/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Jun 15, 7:46 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
746 PM EDT Sun Jun 15 2025

OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526-
161200-
Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
746 PM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through Tuesday and again on Thursday. Areas impacted by
multiple rounds of rain will be most susceptible to flooding. Severe
thunderstorms possible Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034-
161200-
Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson-
Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming-
746 PM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern and
western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through Tuesday and again on Thursday. Areas impacted by
multiple rounds of rain will be most susceptible to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Jun 15, 5:55 PM EDT, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
555 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Flash Flood      4 SSW Audra State Park  38.98N 80.09W
06/15/2025                   Upshur             WV   911 Call Center

            High water across Mt Nebo Rd.

&&

ABE
Local storm report, Jun 15, 6:47 PM EDT, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
647 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Landslide        8 NNW Salem             39.39N 80.63W
06/15/2025                   Doddridge          WV   Dept of Highways

            Mudslide on WV-23 at mile marker 8.65.

&&

ABE
Local storm report, Jun 15, 7:01 PM EDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
701 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      6 ESE Lake Vesuvius     38.59N 82.52W
06/15/2025                   Lawrence           OH   911 Call Center

            EMS unit reported high water over State
            Route 141 near the 12 1/2 mile marker.

&&

ABE
Local storm report, Jun 15, 7:07 PM EDT, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
707 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Flood            5 NNW Hamden            39.22N 82.56W
06/15/2025                   Vinton             OH   911 Call Center

            High water affecting one lane of SR 683 near
            intersection with Murphy Remy Road.

&&

ABE
Local storm report, Jun 15, 7:48 PM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
748 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      9 NNW Belpre            39.40N 81.67W
06/15/2025                   Washington         OH   911 Call Center

            High water at intersection of SR 550 and SR
            339.

&&

JZ
Local storm report, Jun 15, 7:50 PM EDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
750 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Flash Flood      1 NNW Jackson           39.06N 82.63W
06/15/2025                   Jackson            OH   911 Call Center

            Athens Street closed due to high water.

&&

JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:09 PM EDTFlash Flood WarningRLXKanawha, Lincoln, Putnam3 hr
Jun 16, 5:59 PM EDTFlash Flood WarningRLXPocahontas3 hr
Jun 16, 6:31 PM EDTFlash Flood WarningRLXWayne3 hr

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.